Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 296, NWS Raleigh, NC

September 14, 2007Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 14, 2007, 3:34 PM EDT for Wake County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2007, 3:34 PM EDT (19:34 UTC)
Expired
Sep 14, 2007, 4:30 PM EDT
In force
56 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 37 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 141934
SVRRAH
NCC183-142030-
/O.NEW.KRAH.SV.W.0296.070914T1934Z-070914T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
334 PM EDT FRI SEP 14 2007

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARPENTER...OR ABOUT 7 MILES WEST OF
  CARY...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 58 MPH ARE
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MORRISVILLE...CARY...
  RDU INTERNATIONAL AIRPORT...
  FALLS LAKE...
  PURNELL...
  WAKE FOREST...

DAMAGING WINDS OF 58 MPH AND GREATER ARE EXPECTED FROM THIS STORM.
THESE WINDS CAN BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

LAT...LON 3573 7896 3586 7890 3586 7883 3592 7881
      3591 7877 3593 7873 3602 7871 3601 7875
      3605 7876 3607 7870 3601 7854 3594 7846
      3567 7889
TIME...MOT...LOC 1934Z 234DEG 27KT 3581 7886

$$

23
2 follow-up statements
000 
WWUS52 KRAH 141955 RRA
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
354 PM EDT FRI SEP 14 2007

NCC183-142030-
/O.CON.KRAH.SV.W.0296.000000T0000Z-070914T2030Z/
WAKE NC-
354 PM EDT FRI SEP 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHWESTERN WAKE COUNTY...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR RDU
INTERNATIONAL AIRPORT...OR ABOUT 7 MILES NORTH OF CARY...MOVING
NORTHEAST AT 30 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... FALLS LAKE...PURNELL 
AND WAKE FOREST. DAMAGING WINDS OF 58 MPH AND GREATER ARE EXPECTED 
FROM THIS STORM. THESE WINDS CAN BLOW DOWN TREES...POWER LINES...AND 
CAN DAMAGE MOBILE HOMES AND OTHER BUILDINGS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3573 7896 3586 7890 3586 7883 3592 7881
      3591 7877 3593 7873 3602 7871 3601 7875
      3605 7876 3607 7870 3601 7854 3594 7846
      3567 7889
TIME...MOT...LOC 1954Z 234DEG 27KT 3590 7871

$$

23
000 
WWUS52 KRAH 142033
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
431 PM EDT FRI SEP 14 2007

NCC183-142040-
/O.EXP.KRAH.SV.W.0296.000000T0000Z-070914T2030Z/
WAKE NC-
431 PM EDT FRI SEP 14 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAKE COUNTY
EXPIRED AT 430 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING FOR 
NORTHWEST WAKE COUNTY HAD WEAKENED AS OF 430 PM.... THUS THE WARNING 
HAS BEEN ALLOWED TO EXPIRE. HOWEVER... SCATTERED THUNDERSTORMS WITH 
VERY HEAVY RAIN AND GUSTY WINDS TO 40 MPH WILL CONTINUE TO AFFECT 
WAKE COUNTY THROUGH 515 PM. 

THIS INCLUDES THE CITIES AND TOWNS OF HOLLY SPRINGS... APEX... 
MORRISVILLE... CARY... RALEIGH... GARNER... AND WENDELL. 


LAT...LON 3573 7896 3586 7890 3586 7883 3592 7881
      3591 7877 3593 7873 3602 7871 3601 7875
      3605 7876 3607 7870 3601 7854 3594 7846
      3567 7889
TIME...MOT...LOC 1955Z 234DEG 27KT 3590 7870

$$

BADGETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 11:10 AM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 14, 11:10 AM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1110 AM EDT FRI SEP 14 2007

.SYNOPSIS...A STATIONARY FRONT SOUTH OF THE AREA WILL LIFT NORTH
TODAY AS A WARM FRONT. WIDESPREAD RAIN IS EXPECTED TO SPREAD
NORTHEAST ACROSS THE REGION THIS EVENING AND TONIGHT...AHEAD OF AN
APPROACHING COLD FRONT THAT WILL SWEEP THROUGH THE STATE SATURDAY
MORNING.

&&

.NEAR TERM /THROUGH TONIGHT/...

AIRCRAFT SOUNDINGS AND GSO RAOB INDICATES 15 TO 20KTS OF SSE UPSLOPE
COMPONENT ACROSS WESTERN NC...RESULTING IN WIDESPREAD RAIN OVER THE
MOUNTAINS AND ESPECIALLY THE NORTHERN FOOTHILLS. ASHEVILLE HAS
ALREADY PICKED UP ALMOST 2.0 THIS MORNING...MEANWHILE THE HIGHEST
MEASURABLE PRECIP IN THE WFO RAH FORECAST AREA IS WINSTON
SALEM...WITH APPROXIMATELY 0.23 OF AN INCH SINCE 12Z. MEANWHILE...
THE EASTERN TWO-THIRDS OF THE STATE REMAINS UNDER THE CONTROL OF
SUBSIDENCE AND CONSIDERABLE DRY AIR FROM THE DRY AIR SURFACE RIDGE
THAT EXTENDS THE MID-ATLANTIC SEABOARD FROM A WEAK 1021MB PARENT
HIGH OFF THE NEW JERSEY COAST. THE DRY 12Z KWAL RAOB...THE BREAKS
IN CLOUD COVER OBSERVED IN THE LATEST VISIBLE MICROWAVE IMAGERY AND
THE REPORTS OF CLOUD BASES AT OR ABOVE 10KFT...ALL INDICATE THE
MAGNITUDE OF DRY AIR THAT MUST BE OVERCOME BEFORE PRECIPITATION
BEGINS TO REACH THE GROUND. AND THIS WILL BEGIN TO TAKE PLACE
BETWEEN 18 TO 00Z FROM BROAD SCALE WAA...AS LOW-LEVEL WINDS VEER
AROUND AROUND TO A MORE SOUTHERLY AND SOUTHWESTERLY DIRECTION. AS
THIS TRANSPIRES...THE WIDESPREAD UPSLOPE PRECIP SHIELD ACROSS
WESTERN SECTIONS WILL BEGIN TO WANE...WITH MORE OF A SCATTERED
SHOWERY NATURE IN THE PRECIP ACROSS ALL OF THE CWA AS BOUNDARY
LIFTS NORTH INTO THE AREA. FORECAST SOUNDINGS INDICATE
DECENT INSTABILITY...ESPECIALLY ACROSS THE SANDHILLS AND SOUTHERN
COASTAL PLAIN WITH THE GFS BUFR HIGHLIGHTING SBCAPES AT AROUND 1500
J/KG. SO THERE IS THE THREAT OF AN ISOLATED SEVERE OR TORNADO EVENT
AS AFTERNOON TEMPERATURES IN THE WARM SECTOR CLIMB INTO THE LOWER
80S WITH DECENT 25 TO 30KTS OF 0-6KM OF DEEP LAYER SHEAR. THE GFS
CONTINUES TO BE THE STRONGEST WITH THE 850 LL JET...AND ASSOCIATED
SHEAR BUT BELIEVE THIS COULD BE A RESULT OF SOME CONVECTIVE
FEEDBACK/SCHEME THAT IS RESULTING IN AN ERRONEOUS CIRCULATION
CENTER. PREFER THE NAM WITH A WEAKER 850 FLOW AND MORE AN OPEN
TROUGH SCENARIO.

PRECIP IS THEN EXPECTED TO FILL IN ACROSS CENTRAL NC THIS EVENING
AND OVERNIGHT AS WARM FRONT LIFTS TO THE NORTH...AND WITH THE
INCREASING UPPER DYNAMICAL SUPPORT FROM A COMBINATION OF HUMBERTO
REMNANTS AND THE APPROACHING UPPER LEVEL TROUGH AND RR QUAD OF UPPER
JET FROM THE NORTH. HIGHEST RAIN CHANCES SHIFT TO THE EASTERN HALF
AS HIGH PWS ABOVE 2.0 AND 500 TO 1000 J/KG OF CAPE ACROSS THE
EASTERN HALF. DESPITE THE EXPECTED LULL THROUGH 00Z...EASTERN AREAS
COULD STILL RECEIVE A HALF INCH TO AN INCH FROM 00Z TO 12Z SATURDAY.
WESTERLY COMPONENT KICKS IN BETWEEN 09Z TO 12Z...SHUTTING OFF PRECIP
FROM NW TO SE.

LATE MORNING UPDATE WILL FEATURE A REDUCTION IN POPS AND QPF ACROSS
THE EASTERN HALF THROUGH 00Z THIS EVENING...THEN CATEGORICAL POPS
THEREAFTER. FORECAST MAX TEMPERATURES WILL ALSO NEED TO BE ADJUSTED
FROM RDU EAST WITH LACK OF PRECIP. MANY EASTERN AREAS ARE ALREADY A
FEW DEGREES FROM FORECAST MAX....THUS WILL RAISE ABOUT ONE CATEGORY
INTO THE LOWER TO MID 80S. TEMPERATURES IN THE TRIAD SHOULD BEGIN
TO RESPOND UPWARD...ONCE PRECIP BEGINS TO TAPER OFF THIS AFTERNOON.

&&

.SHORT TERM / SATURDAY THROUGH 6 AM SATURDAY/...
IF THERE IS ANY RAIN CHANCE IN OUR SOUTHEAST PARTS... IT SHOULD
QUICKLY EXIT SATURDAY MORNING. HIGH PRESSURE SHIFTS TO NEW ENGLAND
SUNDAY NIGHT AND PERSISTS INTO MONDAY AS DRY CONDITIONS RETURN.
COOLEST AIR SINCE SPRING ARRIVES WITH LOWS IN THE 50S SUNDAY AND
MONDAY MORNINGS. WILL CONTINUE TO KEEP TEMPERATURES ABOVE WHAT
CLIMATOLOGY WOULD INDICATE FOR THE GIVEN GFS THICKNESS...WHILE
ACKNOWLEDGING SOME LOWS IN THE 40S ARE CERTAINLY POSSIBLE IF THE
MODELS DO NOT MODERATE THE FORECAST AIR MASS. FORECAST HIGH
TEMPERATURES FOR MONDAY ARE ALSO AT RISK FOR BEING TOO WARM....
BUT AM COMFORTABLE BEING ON THE WARM SIDE AT THIS TIME.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
SURFACE RIDGE REMAINS IN CONTROL THROUGH THE MIDDLE OF THE WEEK
WITH NORTHEAST SURFACE FLOW PREVAILING. TEMPERATURES WILL
GRADUALLY WARM TO NEAR NORMAL. MEDIUM RANGE GUIDANCE INDICATES
SHORTWAVE ENERGY EVOLVING INTO A CLOSED LOW OFF THE SOUTHEAST
ATLANTIC COAST BY TUESDAY. A COASTAL TROUGH COULD BECOME BETTER
DEFINED...SPREADING SOME ADDITIONAL MOISTURE INTO THE FAR EASTERN
ZONES. OTHERWISE...THIS SYSTEM WOULD LIKELY ENHANCE THE SURFACE
RIDGING OVER MOST OF THE AREA. RAIN CHANCES MAY RETURN BY WEDNESDAY
OR THURSDAY IN THE COASTAL PLAIN IF THE UPPER LOW RETROGRADES WEST.
THERE IS MUCH UNCERTAINTY WITH THIS...SO KEEPING CONDITIONS DRY FOR
NOW.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS ACROSS THE EASTERN HALF WILL GRADUALLY DETERIORATE TO
MVFR CONDITIONS THIS AFTERNOON. MEANWHILE PERIODS OF IFR CEILINGS
ARE POSSIBLE IN THE WEST WITH HEAVIER RAIN SHOWERS. AS LOW-LEVEL
FLOW VEERS AROUND TO THE SOUTH AND SOUTHWESTERLY RAIN CHANCES WILL
BECOME MORE SCATTERED AND SHOWERY IN NATURE. THE GFS WANTS TO
GENERATE AN 850 MILLIBAR LOW OVER THE FAR NORTHWEST PIEDMONT LATER
THIS AFTERNOON AND EVENING...WHILE THE NAM KEEPS THIS FEATURE AS A
WEAKER OPEN WAVE. THIS RESULTS IN THE GFS BRINGING IN 35 TO 40 KNOT
SOUTHWEST FLOW AS LOW AS 925 MILLIBARS INTO THE NORTHWEST PIEDMONT
BY 21Z TODAY WHILE THE NAM KEEPS 15 KNOT SOUTHEAST FLOW AT 925
MILLIBARS IN THE NORTHWEST PIEDMONT UNTIL 03 TO 06Z TONIGHT...AFTER
WHICH FLOW AT THIS LEVEL TURNS TO THE SOUTHWEST AT 20 KNOTS.
NEEDLESS TO SAY...THIS IS QUITE A DIFFERENCE IN THE LOW LEVEL SHEAR
PROFILE... AND IF THE GFS IS RIGHT...THEN LLWS MAY BE A POSSIBILITY
AT THE GSO/INT TAF SITES LATER THIS AFTERNOON AND EVENING.

VFR CONDITIONS WILL RETURN BEGINNING LATE SATURDAY MORNING...
SPREADING FROM THE NORTHWEST TO THE SOUTHEAST AS HIGH PRESSURE AND
ACCOMPANYING DRY AIR NOSES INTO THE AREA AND PUSHES A FRONT SOUTH
AND EAST OF THE REGION. THIS WILL RESULT IN VFR CONDITIONS THROUGH
EARLY NEXT WEEK. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...RLH
LONG TERM...RLH
AVIATION...CBL/VINCENT
Hazardous weather outlook, Sep 14, 5:08 AM EDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
508 AM EDT FRI SEP 14 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-150915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
508 AM EDT FRI SEP 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

MOISTURE SURGING NORTHWARD AHEAD OF THE THE REMNANTS OF HUMBERTO
WILL LIFT OVER A NORTHWARD RETREATING WARM FRONT OVER CENTRAL
NORTH CAROLINA TODAY AND TONIGHT.

INSTABILITY IS MINIMAL...HOWEVER ISOLATED SEVERE WEATHER CAN NOT
BE TOTALLY RULED OUT THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 2:39 PM EDTTornado WarningRAHForsyth36 min
Sep 14, 3:02 PM EDTTornado WarningRAHGuilford43 min
Sep 14, 3:08 PM EDTSevere Thunderstorm WarningRAHChatham52 min
Sep 14, 3:11 PM EDTTornado WarningRAHMoore34 min
Sep 14, 3:30 PM EDTTornado WarningRAHCumberland45 min
Sep 14, 4:18 PM EDTTornado WarningRAHDavidson31 min
Sep 14, 4:47 PM EDTTornado WarningRAHRandolph43 min
Sep 14, 4:53 PM EDTTornado WarningRAHGuilford31 min
Sep 14, 5:20 PM EDTSevere Thunderstorm WarningRAHWake40 min
Sep 14, 5:33 PM EDTSevere Thunderstorm WarningRAHJohnston57 min
Sep 14, 6:00 PM EDTSevere Thunderstorm WarningRAHHarnett30 min
Sep 14, 6:02 PM EDTTornado WarningRAHJohnston28 min
Sep 14, 6:10 PM EDTTornado WarningRAHHarnett35 min
Sep 14, 6:29 PM EDTTornado WarningRAHJohnston31 min
Sep 14, 6:36 PM EDTTornado WarningRAHJohnston54 min
Sep 14, 6:45 PM EDTSevere Thunderstorm WarningRAHWake60 min
Sep 14, 6:54 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett66 min
Sep 14, 7:02 PM EDTTornado WarningRAHNash, Wilson58 min
Sep 14, 7:13 PM EDTTornado WarningRAHWake32 min
Sep 14, 7:32 PM EDTSevere Thunderstorm WarningRAHJohnston73 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.